Georgia, 2014

Wildfire in Georgia, November 22, 2014

November 22, 2014 · NWS FFC · 1 event in 1 county or zone

Several days of dry and sunny weather prior to the 22nd led to dry fuels and increased fire danger across North Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Several days of dry and sunny weather prior to the 22nd led to dry fuels and increased fire danger across North Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 22, 2:46 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 22, 2:46 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EST SAT NOV 22 2014

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SURFACE RIDGE OF HIGH PRESSURE CENTERED OVER THE CAROLINAS IS
SHIFTING EAST BUT STILL RIDGING IN PLACE DOWN THE APPALACHIANS. AS A
WARM FRONT LIFTS NORTHWARD TONIGHT AND POSITIONS ITSELF ACROSS THE
CWA...WILL SEE CLOUDS AND PRECIPITATION INCREASE ACROSS THE CWA FROM
SOUTH TO NORTH. HARD TO TELL AT THIS POINT HOW FAR NORTH THE WARM
FRONT WILL MAKE IT INITIALLY BUT THIS WILL IMPACT TEMPERATURES
AND SEVERE POTENTIAL. PRECIPITATION WILL CONTINUE INTO SUNDAY WITH
BASICALLY A 100 PERCENT CHANCE OF RAIN FOR THE CWA. FINALLY THE
UPPER LEVEL SHORT WAVE ACROSS TX THIS AFTERNOON WILL LIFT NORTH
INTO THE TN VALLEY AND EVENTUALLY BEGIN PUSHING SOME OF THE SYSTEM
OUT OF THE CWA SUNDAY NIGHT.

BEST SEVERE POTENTIAL CONTINUES TO BE ACROSS CENTRAL GEORGIA. MUCAPE
VALUES REACH THE 500-1000J/KG RANGE SUNDAY AFTERNOON ACROSS THE FAR
SOUTHERN PORTION OF THE CWA...WHICH IS PRETTY DECENT FOR THIS TIME
OF YEAR. GFS SHOWS 30-40KTS OF LOW LEVEL SHEAR ON SUNDAY...HOWEVER
THE NAM IS MUCH MORE AGGRESSIVE WITH SOME VALUES EXCEEDING 50KTS.
THE NAM MAY BE SLIGHTLY OVERDONE...BUT EVEN SO IF THE NAM OR GFS
VALUES ARE OBSERVED ON SUNDAY...WOULD EXPECT TO SEE SOME SEVERE
WEATHER ACROSS CENTRAL GEORGIA INCLUDING THE POTENTIAL FOR DAMAGING
WINDS AND A FEW TORNADOES. CANNOT RULE OUT SOME STRONG STORMS ACROSS
NORTH GEORGIA AS THEY HAVE DECENT SHEAR AND MUCAPE VALUES AROUND 100-
300J/KG BUT LESS LIKELY ACROSS THIS AREA. LOOKING AT THE LOCAL
WRF...IT IMPLIES WIDESPREAD RAIN ACROSS THE CWA BY SUNRISE...THEN
POTENTIALLY A FEW BREAKS IN THE PRECIP...THEN MORE CONVECTION IN THE
AFTERNOON AS THE FRONT ASSOCIATED WITH THE UPPER LEVEL WAVE PUSHES
THROUGH.

BESIDES SEVERE...HYDROLOGY IS THE OTHER ASPECT TO THIS SYSTEM. SEE
THE HYDRO SECTION FOR MORE DETAILS.

DO NOT HAVE A GOOD HANDLE ON TEMPS FOR TONIGHT AND TOMORROW WITH THE
WEATHER SYSTEM MOVING IN. WILL BE WARMER THAN LAST NIGHT WITH CLOUDS
AND WARM FRONT LIFTING ACROSS GA. FOR SUNDAY...BIG DIFFERENCES
BETWEEN THE MAV AND MET. MET IS MUCH COLDER AND KEEPS AREA CLOUDY
WHILE THE MAV IS WARMER AND TRIES TO PUSH CLOUDS OUT IN THE LATE
AFTERNOON. COULD SEE SOME BREAKS TOMORROW AFTERNOON BUT THINK IT
WOULD BE LIMITED SO STAYED IN THE MIDDLE OF GUIDANCE.

11

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE SUNDAY SYSTEM WILL BE EXITING RAPIDLY LEAVING A FEW SHOWERS
ACROSS THE EASTERN AND NORTHERN AREAS OF THE CWA MONDAY. BY MONDAY
NIGHT DRY AIR WILL HAVE SPREAD ACROSS THE CWA ENDING THE PRECIP. THE
NEXT SHORT WAVE WILL DROP INTO THE UPPER TROUGH OVER THE MISSISSIPPI
VALLEY TUESDAY. THIS WILL HELP KICK THE UPPER TROUGH EASTWARD AS
WELL AS GENERATE ANOTHER SYSTEM OVER THE EASTERN GULF. THIS WILL
SPREAD MOISTURE INTO THE CWA LATE TUESDAY INTO TUESDAY NIGHT AND
WEDNESDAY. THIS WILL EXIT THE CWA BY LATE WEDNESDAY AS DRY AIR
SPREADS OVER THE CWA. IT SHOULD REMAIN DRY FOR THE REST OF THE LONG
TERM.

17

&&

.HYDROLOGY...
SOME MUCH NEEDED RAIN WILL SPREAD ACROSS THE AREA TONIGHT
AND SUNDAY. RAINFALL AMOUNTS OF 1-2 INCHES ARE POSSIBLE ACROSS NORTH
GEORGIA WITH AROUND 2-2.5 ACROSS CENTRAL GEORGIA. WITH THE HIGHER
AMOUNTS GENERALLY EXPECTED ACROSS CENTRAL GEORGIA...THE GROUND
SHOULD BE ABLE TO HANDLE THIS MUCH PRECIP. EVEN SO WITH ISOLATED
HIGHER AMOUNTS...LOCALIZED FLOODING IS POSSIBLE.

&&

.AVIATION...
18Z UPDATE... CLOUDS HAVE BEEN SLOW TO MOVE INTO THE NORTHERN TAF
SITES BUT OVERNIGHT CIGS WILL DROP INTO THE IFR CATEGORY. SOME
GUIDANCE POINTS AT 400FT SO WILL HAVE TO WATCH SUNDAY MORNING
CLOSELY. RAIN WILL BEGIN OVERNIGHT AT THE TAF SITES. HAVE MOVED
THE TIMING UP SLIGHTLY IN THE TAFS...BUT MAY STILL BE ON THE SLOW
SIDE...PARTICULARLY AT THE ATL SITES AND AHN.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON WIND. MEDIUM CONFIDENCE ON VSBYS. LOW
CONFIDENCE ON TIMING AND CIGS.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          44  55  53  68 /  90 100  70  20
ATLANTA         46  57  54  66 /  90 100  40  10
BLAIRSVILLE     40  54  47  61 /  70 100  60  20
CARTERSVILLE    44  57  51  64 /  80 100  50  10
COLUMBUS        52  65  59  70 / 100 100  40  10
GAINESVILLE     44  54  49  64 /  90 100  60  10
MACON           53  66  61  73 / 100 100  60  20
ROME            44  58  53  63 /  80 100  50  10
PEACHTREE CITY  47  58  54  67 / 100 100  40  10
VIDALIA         56  71  65  75 / 100 100  80  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...11
LONG TERM....17
AVIATION...11
Hazardous weather outlook, Nov 22, 2:19 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EST SAT NOV 22 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
219 PM EST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA TONIGHT.

A WARM FRONT WILL PUSH NORTHWARD TONIGHT AS A STORM SYSTEM
DEVELOPS IN THE NORTHWEST GULF. INSTABILITY WILL INCREASE OVER
CENTRAL GEORGIA AS THIS FRONT PUSHES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE A SHOWERS AND A CHANCE OF THUNDERSTORMS ON SUNDAY
AREA WIDE. A FEW STORMS ON SUNDAY COULD BECOME SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE BEST TIME FOR
ANY SEVERE WEATHER SHOULD BE DURING THE MORNING AND THEN AGAIN IN
THE MID TO LATE AFTERNOON HOURS ON SUNDAY. AT THIS TIME THE MOST
FAVORED AREA FOR SEVERE WEATHER SHOULD BE MAINLY SOUTH OF A LINE
FROM LAGRANGE...TO FORSYTH...TO WARRENTON.

HEAVY RAINFALL WILL ALSO BE POSSIBLE. DUE TO THE SATURATED
GROUNDS...SOME MINOR FLOODING WILL ALSO BE POSSIBLE DURING THE DAY
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
November 22, 6:15 PM EST to 8:45 PM EST
Where
Fannin forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire named Richards Branch resulted in 0.1 acres burned and $1000 in costs.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549175.